Alert archive / Nebraska / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 185, NWS North Platte, NE

June 22, 2010Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 22, 2010, 6:14 PM MDT for Sheridan County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2010, 6:14 PM MDT (00:14 UTC)
Expired
Jun 22, 2010, 7:00 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 4:03 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2010-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1051 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2010-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1051 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:07 PM MDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 22, 5:07 PM MDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
607 PM CDT TUE JUN 22 2010

.UPDATE...
GRIDS AND TEXT PRODUCTS UPDATED TO REFLECT TORNADO WATCH THAT
INCLUDES EASTERN PANHANDLE AND NORTHWEST THROUGH 05Z. SEMI
STATIONARY FRONT EXTENDS SOUTHWEST THROUGH THE NORTHWEST AND
SHOULD BECOME A FOCUS FOR THUNDERSTORMS AS BOUNDARY PUSHES EAST
THIS EVENING. NO OTHER CHANGES AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT TUE JUN 22 2010/

DISCUSSION...
WE ARE WATCHING THE DISTURBANCE MOVING THROUGH WYOMING THIS
AFTERNOON...THE SUBTROPICAL PLUME MOVING NORTH OFF OF OLD
MEXICO...THE STRONG WARM AIR ADVECTION ACROSS KANSAS AND THE
MOISTURE POOL DEVELOPING ALONG A STATIONARY FRONT DRAPED ACROSS NW
NEB THROUGH NERN SD AS MECHANISMS FOR SEVERE WEATHER AND FLOODING.

THE WYOMING DISTURBANCE SHOULD BEGIN OPERATING ON UPSLOPE MOISTURE
IN THE NEB PANHANDLE BETWEEN 00Z AND 03Z ACCORDING TO TIMING
TOOLS. IT IS POSSIBLE THE AREA WEST OF KVTN COULD DESTABILIZE THIS
AFTN BUT LAPS DATA AND 18Z KLBF UA SOUNDING SUGGESTS A STRONG CAP
IS IN PLACE. ANOTHER AREA OF POTENTIAL STORM DEVELOPMENT IS ACROSS
SCNTL NEB WHERE A PLUME OF SUBTROPICAL IS CURRENTLY MOVING ACROSS.
THE VERY STRONG WARM AIR ADVECTION ACROSS KS WILL LIKELY CAUSE
THE CAP TO BREAK BETWEEN 21Z AND 00Z.

OVERNIGHT THE WYOMING SHORT WAVE WILL SWEEP THE FCST AREA AND SEND
A COLD FRONT SOUTH INTO KS. IF NOT FOR THE SUBTROPICAL
PLUME...SWRN NEB MIGHT STAY CAPPED. WE ARE EXPECTING A FAIRLY
WIDESPREAD AREA OF TSTMS ACROSS THE NORTH WITH ACTIVITY BECOMING
MORE SCATTERED SOUTHWARD.

NONE OF THE MODELS ARE IN AGREEMENT ON THE LOCATION OF THE HEAVY
RAINFALL STRIPE. THE NAM LOOKED THE BEST CENTERING ACROSS NRN NEB SO
THOSE POPS AND QPF WERE THE BASIS FOR THE FCST TONIGHT. FLOODING
HAS DEVELOPED ACROSS SWRN NEB DURING THE LAST 2 NIGHTS OF RAIN. A
FLASH FLOOD WATCH IS IN PLACE FOR SCATTERED HEAVY TSTMS TONIGHT.
FLOOD GUIDANCE IS VERY LOW IN THAT AREA.

WEDNESDAY THROUGH FRIDAY...A FLAT TOPPED UPPER LEVEL RIDGE IS
EXPECTED TO BUILD FAR ENOUGH NORTH TO SHELTER THE FCST AREA FROM
RAIN. ANOTHER LONG WAVE TROF WILL BUILD INTO THE WRN U.S. BUT THIS
RIDGE IS EXPECTED TO BE FAR ENOUGH WEST TO STEER UPPER LEVEL
DISTURBANCES THROUGH THE NRN PLAINS.

SATURDAY THROUGH TUESDAY...HPC SUGGESTED A CHANCE OF TSTMS
SATURDAY NIGHT AND THIS LINES RIGHT UP WITH THE 12Z ECMWF
OPERATIONAL. THE UPPER LEVEL RIDGE IS EXPECTED TO MIGRATE EAST
INTO THE SERN U.S. ALLOWING UPPER LEVEL ENERGY FROM THE WRN U.S.
LONG WAVE TROF TO ENTER THE CNTL PLAINS. ODDLY THE ECMWF BUILDS A
STRONG PACIFIC RIDGE INTO THE WRN U.S. MONDAY AND INTO THE CNTL
HIGH PLAINS TUESDAY. THIS IS A MAJOR PATTERN SHIFT WHICH WOULD
PRODUCE DRIER...WARMER AND LESS HUMID WEATHER. HPC SUPPORTED THIS
FCST SO THAT IS WHAT WAS USED.

AVIATION...
VFR CONDITIONS IN PLACE THIS AFTERNOON WITH THE ANTICIPATION OF
CONVECTION FORMING ACROSS A LARGE PORTION OF WESTERN AND NORTH
CENTRAL NEBRASKA. STRONG INSTABILITY IN PLACE WHICH WILL ALLOW MANY
OF THESE STORMS TO BECOME VERY STRONG WITH LARGE HAIL AND WINDS...A
DEFINITE HAZARD TO AIRCRAFT IN THE VCNTY OF THESE STORMS. FLIGHT
CONDITIONS NEAR THESE STORMS ARE EXPECTED TO FALL QUICKLY INTO THE
MVFR/IFR RANGE WITH THE ANTICIPATION OF HEAVY RAINFALL/STRONG WINDS
DROPPING THE VISIBILITY. ATTM THE MAJORITY OF THE MODEL DATA TAKE A
STRONG COMPLEX OF STORMS ACROSS NORTHERN NEBRASKA SO CONFIDENCE
HIGHER THESE CONDITION WILL BE MET AT KVTN DURING THE EVENING/EARLY
MORNING HOURS. THE BULK OF THE MOISTURE THAT HAS BEEN LAYING ACROSS
THE HIGH PLAINS SHOULD BE PUSHED OUT WITH THIS SYSTEM AND EXPECT VFR
CONDITIONS BACK IN PLACE BY SUNRISE AT KVTN/KLBF.

HYDROLOGY...
WATER PROBLEMS CONTINUE ACROSS WESTERN NEBRASKA TODAY...WITH LONG
TERM PROBLEMS ALONG THE PLATTE RIVER BASINS...AND SHORT TERM RUN OFF
PROBLEMS ACROSS THE SOUTHWEST FROM RECENT HEAVY RAINFALL. AREAL
FLOOD WARNING FOR STINKING WATER WHERE RUNOFF FROM UPSTREAM BASIN IS
INTERACTING WITH HIGHER FLOWS ALONG THE FRENCHMAN CREEK IN SOUTHERN
HAYES COUNTY. WATER HAS BEEN REPORTED OVER ROADWAYS AND ADDITIONAL
WATER MAY BE ARRIVING FROM UPSTREAM. THIS AREA HAS 1HR FFG OF NEAR
1/2 INCH TO AROUND AN INCH. WITH WATER VAPOR INDICATING A LINK TO
TROPICS EXPECT SOME OF THE STORMS COULD CONTAIN HEAVY...IF ONLY
BRIEF...RAINFALL...WITH STINKING WATER AND FRENCHMEN BASINS THE MOST
AT RISK. AS A RESULT HAVE ISSUED FFA FOR AREAS MAINLY NEAR AND SOUTH
OF HIGHWAY 23.
VERY HIGH RELEASES FROM THE WYOMING RESERVOIRS LOOK TO CONTINUE WELL
INTO THE FUTURE...LEAVING THE NORTH PLATTE RIVER FROM THE WYOMING
STATE LINE TO LAKE MCCONAUGHY AT ELEVATED OR FLOODING LEVELS. RUNOFF
DOWN THE SOUTH PLATTE WILL ALSO KEEP THIS RIVER NEAR OR ABOVE
BANKFULL FROM THE STATE LINE TO THE CONFLUENCE THROUGH THE NEXT FEW
DAYS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH WEDNESDAY
MORNING FOR NEZ058-059-069>071.

TORNADO WATCH UNTIL MIDNIGHT CDT /11 PM MDT/ TONIGHT FOR NEZ004-
005-022>025-035-036-056-057-094.

&&

SHORT TERM/EXTENDED...CDC
AVIATION...KECK
Hazardous weather outlook, Jun 22, 3:04 PM MDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 PM CDT TUE JUN 22 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-232115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
404 PM CDT TUE JUN 22 2010 /304 PM MDT TUE JUN 22 2010/

...CORRECTED SPOTTER ACTIVATION WORDING BELOW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE LIKELY ACROSS MUCH OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS EVENING AND INTO THE EARLY MORNING
HOURS. THE MOST LIKELY SCENARIO LOOKS TO HAVE A LARGE COMPLEX OF STORMS
MOVING OUT OF EASTERN WYOMING BY EARLY EVENING...AND MOVE ACROSS
THE SANDHILLS AND NORTH CENTRAL NEBRASKA THROUGH THE LATE EVENING
AND EARLY MORNING HOURS. HOWEVER ADDITIONAL STORM DEVELOPMENT WILL
BE POSSIBLE ACROSS THE SOUTHWEST AND CENTRAL NEBRASKA DURING THE
EARLY MORNING HOURS. OVERALL THE GREATEST THREAT LOOKS TO BE LARGE
HAIL AND DAMAGING WINDS GUSTS...HOWEVER ISOLATED TORNADOES CAN NOT
BE RULED OUT ACROSS WESTERN NEBRASKA THROUGH THE EVENING. WITH A
VERY MOIST ATMOSPHERE IN PLACE...HEAVY RAIN IS POSSIBLE OVER MUCH
OF THE AREA. WITH MANY AREAS ALREADY SATURATED...HEAVY RUN OFF
WILL CONTINUE TO PRESENT A THREAT OF FLOODING. AREAS OF THE
SOUTHWEST...ALONG AND SOUTH OF HIGHWAY 23...LOOK TO BE THE MOST
PRONE TO FLASH FLOODING DUE TO THE HEAVY RAINFALL THE PAST TWO
DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AFTER A BRIEF PERIOD OF LITTLE OR NO PRECIPITATION...THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS WITH ANOTHER FRONT COMING ACROSS
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT. SEVERE WEATHER
REPORTS WOULD BE GREATLY APPRECIATED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jun 22, 2:39 PM MDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 WNW NORTH PLATTE      41.14N 100.79W
06/22/2010  M1.05 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       2 WNW NORTH PLATTE      41.14N 100.81W
06/22/2010  M1.05 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       2 WNW NORTH PLATTE      41.14N 100.81W
06/22/2010  M1.00 INCH       LINCOLN            NE   MESONET

            STORM TOTAL RAINFALL REPORT FURNISHED BY A NEBRASKA
            RAINFALL ASSESSMENT AND INFORMATION NETWORK OBSERVER.

&&

SJC
Local storm report, Jun 22, 5:38 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     HAIL             MERRIMAN                42.92N 101.70W
06/22/2010  M0.25 INCH       CHERRY             NE   TRAINED SPOTTER

            HEAVY RAIN WAS OCCURRING AT THE TIME OF THIS REPORT.

&&

SJC
Local storm report, Jun 22, 5:45 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
645 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 NNE RUSHVILLE         42.74N 102.45W
06/22/2010  M1.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL OF 1.25 TO 1.75 INCH DIAMETER AT TIME OF REPORT WITH
            HEAVY RAIN.

&&

SJC
Local storm report, Jun 22, 5:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
648 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             RUSHVILLE               42.71N 102.47W
06/22/2010  M1.00 INCH       SHERIDAN           NE   PUBLIC

            FEW HAILSTONES UP TO ONE INCH IN DIAMETER WITH HEAVY
            RAIN.

&&

SJC
Local storm report, Jun 22, 5:52 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM CDT TUE JUN 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             3 E RUSHVILLE           42.71N 102.41W
06/22/2010  M1.00 INCH       SHERIDAN           NE   LAW ENFORCEMENT

            SHERIDAN COUNTY SHERIFF REPORTED ONE INCH DIAMETER HAIL 3
            MILES EAST OF HIGHWAY 87.

&&

SJC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 6:27 PM MDTTornado WarningLBFCherry, Sheridan33 min
Jun 22, 6:41 PM MDTSevere Thunderstorm WarningLBFCherry49 min
Jun 22, 7:12 PM MDTAreal Flood AdvisoryLBFSheridan4 hr
Jun 22, 7:27 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jun 22, 7:37 PM MDTSevere Thunderstorm WarningLBFCuster38 min
Jun 22, 7:45 PM MDTSevere Thunderstorm WarningLBFCherry45 min
Jun 22, 8:01 PM MDTSevere Thunderstorm WarningLBFHayes, Lincoln44 min
Jun 22, 8:16 PM MDTTornado WarningLBFHayes, Lincoln44 min
Jun 22, 8:20 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha40 min
Jun 22, 8:52 PM MDTSevere Thunderstorm WarningLBFHolt, Wheeler38 min
Jun 22, 9:00 PM MDTSevere Thunderstorm WarningLBFBrown, Keya Paha, Rock45 min
Jun 22, 9:09 PM MDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler30 min
Jun 22, 9:26 PM MDTSevere Thunderstorm WarningLBFHolt, Rock49 min
Jun 22, 9:57 PM MDTSevere Thunderstorm WarningLBFHolt37 min
Jun 22, 10:46 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins44 min
Jun 22, 11:03 PM MDTSevere Thunderstorm WarningLBFPerkins42 min
Jun 23, 12:09 AM MDTAreal Flood WarningLBFKeith, Lincoln, Perkins6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.